Antidepressant-associated mania: soon after switch from fluoxetine to mirtazapine in an elderly woman with mixed depressive features.

J Psychopharmacol. 2009 Mar;23(2):220-2. Epub  2008 May 30.

Source

Department of Psychiatry, National Taiwan University Hospital, Taipei, Taiwan. chchliu@ntu.edu.tw

Abstract

Mirtazapine augmentation to a serotonin-reuptake inhibitor has been proposed to boost antidepressant effects and more likely to induce manic switch. Such a combined antidepressant therapy strategy should be used carefully if the patient’s refractoriness is attributable to mixed depressive features.

Mixed depression is more difficult to be treated by antidepressant monotherapy and related to higher risk of manic switch during treatment.

We report a case with no previous history of bipolar disorder, whereas developed full-blown psychotic manic symptoms soon after switch from fluoxetine to mirtazapine.

The patient’s premorbid characters and clinical presentations suggested an implicit bipolarity that predisposed her to a manic switch. Her manic switch was likely to be triggered by a simulated combined effect because of complex drug interactions during shifting from fluoxetine to mirtazapine.

For patients in mixed depressive states, mood stabilizers are preferable to antidepressants.

PMID:
18515466
[PubMed – indexed for MEDLINE]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s